Base change and a problem of Serre. (English) Zbl 1016.11017

Let \(F\) be a totally real number field and \(f\) a Hilbert modular newform of (parallel) weight 2 and level n, associated to \(F\). Let \(\rho\) be the two-dimensional mod-\(p\)-representation of the absolute Galois group of \(F\) attached to \(f\). It is shown that if \(\rho\) is irreducible, there exists a solvable totally real extension \(F'\) of \(F\) such that the restriction \(\rho'\) of \(\rho\) to the absolute Galois group of \(F'\) still is irreducible and associated to a Hilbert modular newform \(g\) for \(F'\) with level dividing the product of the \(p\)-part of n and the primes at which \(\rho'\) ramifies. A similar result is said to hold in arbitrary parallel weight (which often can be replaced by weight 2 and treated that way). This is a weak version of level lowering for Hilbert modular forms. An alternative approach is pursued, e.g., by F. Jarvis [Math. Ann. 313, 141-160 (1999; Zbl 0978.11020)]. Nevertheless, the present result seems to be much simpler to prove and still sufficient for most arithmetic applications.


11F80 Galois representations
11F33 Congruences for modular and \(p\)-adic modular forms


Zbl 0978.11020
Full Text: DOI


[1] H. Carayol, Sur les représentations \(l\)-adiques associées aux formes modulaires de Hilbert , Ann. Sci. École Norm. Sup. (4) 19 (1986), 409–468. · Zbl 0616.10025
[2] P. Deligne, Formes modulaires et représentations de \(\ell\)-adiques , Seminaire Bourbaki, 1969, exp. no. 355, Lecture Notes in Math. 179 , Springer, Berlin, 1971, 139–172. · Zbl 0206.49901
[3] F. Diamond, “The refined conjecture of Serre” in Elliptic Curves, Modular Forms, and Fermat’s Last Theorem (Hong Kong, 1993) , Internat. Press, Cambridge, Mass., 1995, 22–37. · Zbl 0853.11031
[4] K. Fujiwara, Deformation rings and Hecke rings in the totally real case , · JFM 46.1119.01
[5] F. Jarvis, Level lowering for modular mod \(\ell\) representations over totally real fields , Math. Ann. 313 (1999), 141–160. · Zbl 0978.11020
[6] A. Rajaei, On lowering the levels in modular mod \(\ell\) Galois representations of totally real fields , Ph.D. dissertation, Princeton Univ., Princeton, 1998.
[7] K. Ribet, On modular representations of \(\Gal (\overline{\mathbf Q}/\mathbf Q)\) arising from modular forms , Invent. Math. 100 (1990), 431–476. · Zbl 0773.11039
[8] J.-P. Serre, Sur les représentations modulaires de degré \(2\) de \(\Gal(\overline{\mathbf Q}/\mathbf Q)\) , Duke Math. J. 54 (1987), 179–230. · Zbl 0641.10026
[9] G. Shimura, Introduction to the Arithmetic Theory of Automorphic Forms , Kanô Memorial Lectures 1 , Iwanami Shoten, Tokyo, Publ. Math. Soc. Japan 11 , Princeton Univ. Press, Princeton, 1971. · Zbl 0221.10029
[10] C. Skinner and A. Wiles, Residually reducible representations and modular forms , Inst. Hautes Études Sci. Publ. Math. 89 (1999), 5–126. · Zbl 1005.11030
[11] ——–, Nearly ordinary deformations of irreducible residual representations , preprint, 1998.
[12] R. Taylor, On Galois representations associated to Hilbert modular forms , Invent. Math. 98 (1989), 265–280. · Zbl 0705.11031
[13] A. Wiles, On ordinary \(\lambda\)-adic representations associated to modular forms , Invent. Math. 94 (1988), 529–573. · Zbl 0664.10013
[14] –. –. –. –., Modular elliptic curves and Fermat’s last theorem , Ann. of Math. (2) 141 (1995), 443–551. JSTOR: · Zbl 0823.11029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.